Methotrexate and headaches

doverliz
doverliz Member Posts: 16
I have RA and my dose of methotrexate was increased to 25mg a week just before Christmas. I also take 5mg folic acid weekly. Over the last two or three weeks I have woken up several times with an absolutely thumping headache which can take 4 or 5 hours to go (3 mornings in the last week!). I have been taking paracetamol tablets to ease the pain. I would like to know whether the headaches are linked to the increased dose. Any advice will be appreciated. Thanks.

Comments

  • Wonkylegs
    Wonkylegs Member Posts: 3,504
    edited 30. Nov -1, 00:00
    I have taken various doses of MTX, both in tablet form and injections.

    I have always been able to tell for the first few weeks that I have had a change in dose .... more nausea and quite often an upset stomach, but I don't recall any really bad headaches.

    I would suggest that you ring your rheumy nurse if you have one, or at the very least your GP to check if the headache is something to do with the MTX or something else.

    It is too easy to blame arthritis for everything we have, and then to miss something else.
  • doverliz
    doverliz Member Posts: 16
    edited 30. Nov -1, 00:00
    Thank you Wonkylegs. I agree that it is all too easy to blame everything on RA. I am seeing the rhuemy nurse on Tuesday and I will certainly discuss it with her.
  • helpline_team
    helpline_team Posts: 2,275
    edited 30. Nov -1, 00:00
    Bad headaches wouldn't be a usual reaction to an increased dose of Methotrexate but do discuss this with your rheumy nurse when you see her tomorrow.
    Best wishes
    Val
  • wobbly1
    wobbly1 Member Posts: 18
    edited 30. Nov -1, 00:00
    Bad headaches wouldn't be a usual reaction to an increased dose of Methotrexate but do discuss this with your rheumy nurse when you see her tomorrow.
    Best wishes
    Val
    i have headaches all the time with my injections....everytime its increased they get worse until i adjust to the new dosage. folic acid helps a bit but its un pleasent but completly normal according to my rheumy. hope this helps :D
  • helpline_team
    helpline_team Posts: 2,275
    edited 30. Nov -1, 00:00
    Thanks everyone for replying with your experiences and knowledge. We learn something every day here.
    Best wishes
    Val
  • doverliz
    doverliz Member Posts: 16
    edited 30. Nov -1, 00:00
    Hi

    I have been to see the nurse today. She said that the headaches were probably due to the increased dose especially as I have started feeling nauseous on occasion. She has reduced the dose to 20mg a week and has prescribed sulphasalazine 2 tabs twice a day which she says will help, although it can take 3 months to kick in. Apparently it makes your wee very yellow! Can't wait :lol: She also gave me a steroid injection to help in the short term.

    Hopefully this will all make me feel better shortly. I have been feeling very weepy over the last couple of weeks which I've put down to the headaches etc. Now it's time to get back to normal.

    Thanks for all your comments. It's good to know that you are out there xx